Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 39, NWS San Angelo, TX

April 17, 20194 counties in Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Apr 17, 2019, 9:32 PM CDT for 4 counties in Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2019, 9:32 PM CDT (02:32 UTC)
Expired
Apr 17, 2019, 10:15 PM CDT
In force
43 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Kimble County, TX, Mason County, TX, Menard County, TX, San Saba County, TX

The radar

The San Angelo radar (KSJT), 121 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 7:18 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 2.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2019-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1900 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2019-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1900 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1927 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.2
Supercell composite
15.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 6:11 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Apr 17, 6:11 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
611 PM CDT Wed Apr 17 2019

.AVIATION...
/00Z TAFS/

Thunderstorms have yet to develop, but are expected to over the
next hour or so, affecting mainly the KBBD and KJCT sites between
00Z and 05Z tonight. Some of the storms will be strong to severe,
so have kept the TEMPO groups going for these sites with gusty
winds and reduced visibilities. Otherwise, west to southwest winds
this evening will turn northwest later tonight as a cold front
moves through, then to the north and increase into the 20 to 35
knot range, with VFR conditions. 20

&&

.PREV DISCUSSION... /issued 248 PM CDT Wed Apr 17 2019/

SHORT TERM...
(Tonight and Thursday)

All eyes really focused on tonight and not going to deviate much
from the general idea that SPC has for the area. Dryline has moved
into West Central Texas this afternoon, but best wind speeds have
stayed across the Permian Basin and the far western Concho Valley
and Big Country so far. With only weak westerly winds, dewpoints
have only dropped into the 40s across the western portions of the
area and remain in the 50s/60s across the Heartland and Hill
Country. Latest hi-res models suggest that the dryline will stall
and shift a little farther west early this evening as the
convergence increases. Not sure it will make it all the way back
to San Angelo and Abilene, but its not gonna be too far away. Have
brought the mention of storms back farther west this evening, and
inserted the mention of severe into the Heartland and Hill
Country areas mainly southeast of a Coleman to Junction line.

Upper level low set to spin into the area late this evening as
well, with some high based showers and storms across Far West
Texas and New Mexico this afternoon. This will also move east
towards West Central Texas this evening, and although it will not
be severe, cant rule out a stray shower or storm surviving to
reach locations such as Sterling City, Sweetwater, and Haskell.
Thus, have added some small POPs across even the western Concho
Valley and Big Country.

Cold front surges south in the wake of the upper trough, with
north winds surging south across the entire area by sunrise
Thursday morning. Gusty north winds with highs in the 70s for most
locations on Thursday.

LONG TERM...
(Thursday Night through Wednesday)

Looks like mainly dry weather and warm temperatures through this
weekend. Highs will be mainly in the mid 80s to around 90 Saturday
and Sunday. Looks like for Tuesday and Wednesday, next upper
level trough(possibly slow moving), a stationary front, low level
moisture returning and increasing PW values to 1 to 1.5 inches
will bring a period or two of convection to West Central Texas.
The ECWMF is slower with the upper level storm system(closed 500
MB low) which would mean possible heavier rainfall for our area.
For now, going with chance Pops, but will probably have to be
increased if the medium range models continue on the wet side.
Also, maybe a little severe weather potential due to at least
moderate elevated instability in place, along with a surface
boundary just to our south, but still to far out to get into
details. Expect cooler temperatures by early next week with highs
in the mid 70 to lower 80s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 54  72  48  73 /  20  10   0   0
San Angelo 	 54  75  46  78 /  20   5   0   0
Junction 	 54  75  46  80 /  50   0   0   0
Brownwood 	 55  72  47  74 /  50  10   0   0
Sweetwater 	 54  72  48  74 /  20  10   0   0
Ozona      	 53  76  46  80 /  20   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 17, 2:32 PM CDT, 7 hours before
Hazardous Weather Outlook
National Weather Service San Angelo TX
232 PM CDT Wed Apr 17 2019

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-181945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
232 PM CDT Wed Apr 17 2019

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Severe storms are possible across portions of West Central Texas,
mainly southeast of a Sonora to Coleman line. Very large hail will
be the primary threat, with a few storms capable of producing hail
larger than golf balls. Damaging winds will also be possible, and
although unlikely, an isolated tornado can not be ruled out.
Isolated storms will develop early this evening, and become more
widespread as they move east towards locations such as San Saba
and Mason.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Apr 17, 6:47 PM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service San Angelo TX
647 PM CDT Wed Apr 17 2019

TXZ140-154-180045-
McCulloch TX-Brown TX-
647 PM CDT Wed Apr 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BROWN...SOUTHERN
MCCULLOCH AND NORTHWESTERN SAN SABA COUNTIES UNTIL 745 PM CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brady Lake, or near Brady, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 mph will be possible with this
storm.

Locations impacted include...
Brady, Placid, Brady Lake, Rochelle and Us-190 Near The Mcculloch-
San Saba County Line.

LAT...LON 3100 9943 3113 9950 3145 9909 3116 9909
TIME...MOT...LOC 2346Z 237DEG 14KT 3109 9940

sn

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:26 PM CDTSevere Thunderstorm WarningSJTBrown, McCulloch, San Saba64 min
Apr 17, 7:47 PM CDTSpecial Weather StatementSJTSutton28 min
Apr 17, 8:03 PM CDTSevere Thunderstorm WarningSJTMcCulloch, San Saba42 min
Apr 17, 8:04 PM CDTAreal Flood AdvisorySJTMcCulloch, San Saba56 min
Apr 17, 8:05 PM CDTSevere Thunderstorm WarningSJTBrown25 min
Apr 17, 8:10 PM CDTSevere Thunderstorm WarningSJTBrown22 min
Apr 17, 8:11 PM CDTSevere Thunderstorm WarningSJTKimble, Menard, Schleicher, Sutton49 min
Apr 17, 8:19 PM CDTSevere Thunderstorm WarningSJTSan Saba26 min
Apr 17, 8:38 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, McCulloch, San Saba54 min
Apr 17, 8:44 PM CDTSevere Thunderstorm WarningSJTBrown61 min
Apr 17, 8:54 PM CDTAreal Flood AdvisorySJTMenard51 min
Apr 17, 9:04 PM CDTSevere Thunderstorm WarningSJTMcCulloch56 min
Apr 17, 9:07 PM CDTSpecial Weather StatementSJTKimble, Mason23 min
Apr 17, 9:08 PM CDTAreal Flood AdvisorySJTMcCulloch52 min
Apr 17, 9:30 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Mason, San Saba60 min
Apr 17, 9:39 PM CDTSevere Thunderstorm WarningSJTMcCulloch, San Saba47 min
Apr 17, 10:12 PM CDTAreal Flood AdvisorySJTSan Saba48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.